Alert archive / Michigan / Gale Warnings in 2009

Gale Warning 9, NWS Grand Rapids, MI

August 3, 2009

NWS Grand Rapids, MI issued this gale warning at Aug 3, 2009, 3:31 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2009, 3:31 AM EDT (07:31 UTC)
Expired
Aug 3, 2009, 3:49 PM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WHUS73 KGRR 030731
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 AM EDT MON AUG 3 2009

...GALE WARNING IN EFFECT THROUGH THIS EVENING...

.SOUTH TO SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED TODAY WHICH WILL
BUILD WAVES HEIGHTS INTO THE 5 TO 8 FOOT RANGE NORTH OF HOLLAND.
SOUTH OF HOLLAND WAVES WILL GENERALLY BE IN THE 3 TO 6 FOOT RANGE.
WINDS AND WAVES WILL BEGIN TO DIMINISH TONIGHT.

LMZ844>849-031545-
/O.NEW.KGRR.GL.W.0009.090803T0731Z-090804T0000Z/
/O.EXT.KGRR.SC.Y.0037.090804T0000Z-090804T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
331 AM EDT MON AUG 3 2009

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
5 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. THE
SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 8 PM THIS EVENING TO
5 AM EDT TUESDAY.

SOUTH TO SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED TODAY WHICH WILL
BUILD WAVES HEIGHTS INTO THE 5 TO 8 FOOT RANGE NORTH OF HOLLAND
AND 3 TO 6 FOOT RANGE SOUTH OF HOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LAURENS WDM
2 follow-up statements
407 
WHUS73 KGRR 031512
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT MON AUG 3 2009

...GALE WARNING IN EFFECT THROUGH THIS EVENING...

.SOUTH TO SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED THIS 
AFTERNOON WHICH WILL BUILD WAVES HEIGHTS INTO THE 5 TO 8 FOOT
RANGE NORTH OF HOLLAND. SOUTH OF HOLLAND WAVES WILL GENERALLY BE
IN THE 3 TO 6 FOOT RANGE. WINDS AND WAVES WILL BEGIN TO DIMINISH
TONIGHT.

LMZ844>849-032315-
/O.CON.KGRR.GL.W.0009.000000T0000Z-090804T0000Z/
/O.CON.KGRR.SC.Y.0037.090804T0000Z-090804T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1112 AM EDT MON AUG 3 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 AM EDT TUESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 AM EDT TUESDAY. 

SOUTH TO SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED THIS AFTERNOON
WHICH WILL BUILD WAVES HEIGHTS INTO THE 5 TO 8 FOOT RANGE NORTH
OF HOLLAND AND 3 TO 6 FOOT RANGE SOUTH OF HOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

MJS
337 
WHUS73 KGRR 031949
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 PM EDT MON AUG 3 2009

...SMALL CRAFT ADVISORY IN EFFECT THROUGH TONIGHT...

.SOUTHWEST WINDS TO 25 KNOTS ARE EXPECTED TONIGHT WHICH
WILL KEEP WAVES HEIGHTS INTO THE 5 TO 8 FOOT RANGE NORTH OF
HOLLAND THROUGH THIS EVENING. SOUTH OF HOLLAND WAVES WILL GENERALLY BE
IN THE 3 TO 6 FOOT RANGE. WINDS AND WAVES WILL BEGIN TO DIMINISH
TONIGHT.

LMZ844>849-040400-
/O.CAN.KGRR.GL.W.0009.000000T0000Z-090804T0000Z/
/O.EXT.KGRR.SC.Y.0037.090803T1944Z-090804T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
349 PM EDT MON AUG 3 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
GALE WARNING. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL
5 AM EDT TUESDAY. 

WINDS AND WAVES WILL GRADUALLY DIMINISH THROUGH TONIGHT.  CONDITIONS
WILL STILL REMAIN HAZARDOUS FOR SMALL CRAFT THROUGH MUCH OF THE
NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MJS

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Aug 3, 12:20 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 12:20 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT MON AUG 3 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(336 PM EDT SUN AUG 2 2009)
A RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS THE GREAT
LAKES REGION KEEPING THE WEATHER DRY TO START THE NIGHT.  A COLD
FRONT WILL SLOWLY APPROACH THE AREA MONDAY AND TRACK SOUTH OF THE
REGION BY TUESDAY EVENING.  THIS WILL RESULT IN SOME UNSETTLED
WEATHER UNTIL THE FRONT COMES THROUGH.  HIGH PRESSURE WILL BUILD IN
FOR WEDNESDAY.

&&

.SHORT TERM...(336 PM EDT SUN AUG 2 2009)
(TONIGHT THROUGH TUESDAY NIGHT)

THE MAIN CONCERN IN THE SHORT TERM DEALS WITH TIMING AND STRENGTH OF
ANY THUNDERSTORMS.

A STRONGER LOW LEVEL JET MOVES INTO THE REGION
FROM THE WEST EARLY MONDAY MORNING.  SOME ELEVATED INSTABILITY IS
SHOWING UP WHICH COULD LEAD TO THUNDERSTORMS.  850 LIS ARE DOWN TO
-2 DEG C AT 12Z MON NEAR LDM...WHICH SPREADS OVER THE REST OF THE
AREA THROUGHOUT THE DAY.  THUS I LIKE THE NORTHWEST TO SOUTHEAST
DEVELOPMENT OF ANY SHOWERS AND THUNDERSTORMS FOR MONDAY.  MIXING
WILL BE ON THE INCREASE IN THE MORNING AND THAT WILL ALLOW FOR WIND
GUSTS TO BE ON THE RISE.  WE MAY SEE GUSTS REACHING 40 MPH EVEN
WITHOUT ANY THUNDERSTORMS.  I HAVE ADDED THIS TO THE HAZARDOUS
WEATHER OUTLOOK.  AT THIS TIME WITH INSTABILITY ELEVATED AND WEAK
THE SEVERE THREAT APPEARS LOW...BUT WILL  NEED TO MONITOR TRENDS
CLOSELY GIVEN THAT THIS FEATURE IS ONLY STARTING TO DEVELOP.

THE ARRIVAL OF A STRONGER COLD FRONT ON TUESDAY COULD SUPPORT MORE
ORGANIZED CONVECTION.  DEEP LAYER SHEAR IS ON THE INCREASE DURING
THE AFTERNOON ALONG WITH SURFACE BASED INSTABILITY. THE UPPER WAVE
THAT WILL TRIGGER ANY STORMS ON TUE IS TRENDING FASTER.  I THINK WE
WILL NEED TO MONITOR THE SITUATION CLOSELY GIVEN THE STRENGTH AND
TIMING  OF THIS FRONT. I WILL MAINTAIN THE POSSIBILITY FOR STORMS
FOR TUESDAY.  I DID RAISE HIGH TEMPS ON TUE...WITH SOME GUIDANCE
EVEN SUGGESTING UPPER 80S POSSIBLE IN MY SOUTHERN COUNTIES.

THE FRONT SHOULD MOVE SOUTHEAST OF JXN BY 00Z WED...SO I WILL KEEP
TUE NIGHT DRY.

&&

.LONG TERM...(246 PM EDT SUN AUG 2 2009)
(WEDNESDAY THROUGH SUNDAY)
LOOK FOR A WARMING TREND NEXT WEEK. MIDWEEK LOOKS COOLER THAN
AVERAGE BUT IT IS LOOKING INCREASINGLY LIKELY THAT WE/LL SEE TEMPS
PUSH 90 BY THE WEEKEND. THE ECMWF AND GFS ARE IN AGREEMENT THAT THE
LARGE UPPER RIDGE OVER THE ROCKIES WILL BE PUSHED EAST BY A DEEP
TROUGH MOVING TOWARD THE WEST COAST. THE RESULT WILL BE INCREASING
HEIGHTS AND HIGHER DEWPOINTS.

MUCH OF THE PERIOD WILL BE DRY AS SFC HIGH PRESSURE MOVES EAST AND
THE UPPER RIDGE FOLLOWS. HOWEVER BY SATURDAY NIGHT A WARM FRONT WILL
MOVE NORTH WHICH MAY TRIGGER TSRA. THE TRAILING COLD FRONT WILL
DRIFT SOUTH SUNDAY AFTERNOON. GIVEN THE INCREASINGLY UNSTABLE
AIRMASS EXPECTED WE/LL NEED TO KEEP PCPN IN THE GRIDS INTO SUNDAY.

H8 TEMPS ARE PROGD TO CLIMB TO AT LEAST 20C BY SUNDAY. AS A
RESULT...WE COULD SEE TEMPS CLIMB INTO THE 90S.

&&

.AVIATION...(1220 AM EDT MON AUG 3 2009)
MAIN WEATHER FACTOR AFFECTING AVIATION THE NEXT 24 HOURS IS STILL
EXPECTED TO BE THE WIND. GUSTY SOUTHWEST WINDS ON MONDAY WILL BE IN
THE 15-25 KNOT RANGE MUCH OF THE DAYLIGHT HOURS. GUSTS AT TIMES WILL
PUSH TOWARD 30 KNOTS AT TIMES.

CLOUDS WILL PUSH IN FROM THE NORTHWEST TONIGHT...BUT SHOULD STAY
VFR...WITH BASES ABOVE 9000FT. POINT OF CONTENTION IS WHETHER OR NOT
THE SHOWERS AND STORMS PRESS INTO THE TAF SITES MONDAY MORNING. AT
THIS POINT EXPECTING THE SHOWERS AND STORMS TO WEAKEN AS THEY PUSH
ACROSS LAKE MICHIGAN. DRIER AIR OVER LOWER MICHIGAN WILL LIKELY KEEP
THE SHOWERS AT BAY LATE TONIGHT AND MONDAY MORNING. THERE MAY BE A
LULL IN THE ACTIVITY MONDAY MORNING WITH SCATTERED SHOWERS AND
STORMS TRYING TO REFIRE IN THE AFTERNOON. AT THIS POINT STILL
THINKING THE BEST CHANCE AT SCATTERED SHOWERS IS AT THE NORTHERN TAF
SITES IN THE AFTERNOON. USED A VCSH GROUP TO HANDLE THINGS AT THIS
POINT.

&&

.MARINE...(336 PM EDT SUN AUG 2 2009)
WILL ISSUE A SMALL CRAFT ADVISORY BEGINNING TONIGHT AND CONTINUING
INTO MON NIGHT.  A LOW LEVEL JET MOVES IN BY 12Z...AND WINDS SHOULD
BE OVER CRITERIA BY THEN.  A GRADUALLY DIMINISHING TREND WILL OCCUR
MON EVENING...BUT GUSTS OVER 20 KNOTS APPEAR POSSIBLE THROUGH 06Z
TUE. WAVES WILL BUILD TO 3 TO 6 FEET WITH LOCALLY HIGHER VALUES
POSSIBLE ON MONDAY.

&&

.HYDROLOGY...(336 PM EDT SUN AUG 2 2009)
SOME THUNDERSTORMS ARE POSSIBLE MONDAY INTO TUESDAY.  HOWEVER THE
DURATION OF ANY RAINFALL IS EXPECTED TO BE BRIEF.  THIS WILL ACT TO
KEEP BASIN AVERAGE RAINFALL AMOUNTS DOWN...LIMITING THE POTENTIAL
FOR THUNDERSTORMS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 200AM TONIGHT INTO TUESDAY MORNING
FOR ST. JOSEPH TO MANISTEE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    93
AVIATION:     DUKE
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Aug 2, 9:39 PM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 PM EDT SUN AUG 2 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
939 PM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND GUSTS COULD REACH 40 MPH IN PLACES ON MONDAY IN WHAT IS
EXPECTED TO BE A BREEZY DAY.

THERE IS A CHANCE FOR THUNDERSTORMS FROM MID MORNING ON MONDAY
THROUGH THE LATE AFTERNOON HOURS OF TUESDAY. SOME OF THE STORMS
MAY BE STRONG TO SEVERE ON TUESDAY AFTERNOON AS A STRONG COLD
FRONT PUSHES IN THE MOIST UNSTABLE AIR TUESDAY AFTERNOON.

THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS THURSDAY AS AN
UPPER AIR DISTURBANCE MOVES ACROSS THE GREAT LAKES.

A WARM FRONT PUSHING INTO MICHIGAN MAY BRING THUNDERSTORMS WITH IT
FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON.

LMZ844>849-031000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
939 PM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND WAVES ARE EXPECTED TO BECOME HAZARDOUS TO SMALL CRAFT
TONIGHT AS SOUTHERLY WINDS INCREASE TO 30 KNOTS. THE THREAT FOR RIP
CURRENTS WILL INCREASE THROUGH THE NIGHT AS WAVES BUILD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT MONDAY AND INTO
MONDAY NIGHT AS SOUTHERLY WINDS TO 30 KNOTS ARE EXPECTED. A HIGH
RISK FOR RIP CURRENTS EXISTS MONDAY INTO MONDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE FROM MIDDAY MONDAY THROUGH LATE TUESDAY
AFTERNOON.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AND THEN AGAIN
FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

POTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:51 AM EDTSpecial Weather StatementGRRLake, Muskegon, Oceana54 min

Nearby

Gale Warnings in Michigan, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.